Posted on 31 October 2015 by Michael

doctor surprises me with a med tweak

Today, I’m writing two posts about dealing with Anxiety.  This one is about a little surprise my mental health doctor recommended two days ago.  She suggested we augment my current mental health medication to test whether I can lessen the Anxiety that still bullies me daily.

A little later I will also share a post on my expanding toolbox of Anxiety-management techniques I currently use to try to outwit Anxiety or at least temper / shorten Its daily haunting.

But first this post, about that surprise from my doc … I’ve haven’t made it a secret: I have a bully — a demon — and Its name is Anxiety. My current mental health medication helped me make it through a major bout with Depression and is keeping that Depression at bay. That medication also likely helped reduce the impact Anxiety has on me. But as has become obvious over the last several months, the drugs have not been able to completely erase those anxious impacts. In fact, I had been told by both my doc and therapist to be prepared to accept that I was simply “an anxious guy” and Anxiety-management was going to be a constant part of my future.

Well two days ago I had a scheduled visit with my mental health doc.  It came after a couple months since the last so we could have a good trial period to see if my new drug is working. As I said, for the most part it is. It is keeping Depression at bay. Also, in addition to being able to function in the regular world, I recognize incremental changes in my ability to outwit Anxiety or at least minimize Its impact.

But — BUT — Anxiety is not an infrequent bully. I deal with it daily. It is emotionally draining and painful. It embarrasses me — as in, I sometimes act in ways that embarrass me in public. (Although, I am told, it is more embarrassing to me and my mind rather than actually making other people think I am the fool I convince myself I am.) Also, sometimes the Anxiety is physically very painful: a brain that feels like a brick, a body full of frayed nerve-endings, a heart that feels like it is going to explode, a throat that feels like it is going to collapse.

And, so with my doc’s suggestion that we try to tweak things a bit, I’m — well — surprisingly overjoyed. The potential that these symptoms will be lessened gives me great hope.

Now, I know I need to temper this joy with reality. Sometimes tweaks don’t work. Side effects become unbearable. Sometimes tweaks have the opposite of their intended impact — in this case, I could become more anxious.

And so, we’ll test the tweak. Do a cost-benefit analysis in about a month. And figure out if it becomes a happy addition or a failed experiment. If it’s deemed a failed experiment, I simply return to my current reality, which I was (and am) prepared to accept as my mental health reality.

I’m going to end this post with some real bluntness. While I am so, so hopeful my Anxiety will be lessened, I am also afraid of the next month. Side effects are scary things. Two of the potential side effects for my augmentation med are simply sleepiness and getting fidgety. Those two things I can deal with. I can factor them into a cost-benefit analysis when I see my doctor a month from now. But the other — rare — side effect is a fast and dramatic increase in weight. In fact, this increase in weight is not like the “regular potential weight increase” that someone making a med change has to incorporate into a cost-benefit analysis. It’s a serious and (according to my doctor) unacceptable change in weight.

As friends, family, colleagues, and blog followers may know, I have lost about 60 pounds in the last 7 years. Around 40 of those pounds have been shed in the past two years through a disciplined, but sustainable, diet. With the weight loss, my self-image has improved dramatically. Also, I am able to engage in some amazing yoga feats.

I do not want to lose that self-image. I do not want to lose those yoga-capabilities. I do not want to balloon in weight.

I know if the med augmentation doesn’t work … if the side effects aren’t worth it … I can simply go back to my current meds. But I don’t know how easy it will / would be to lose the weight gained.

So, let’s just hope for the best and be prepared to work my tail off if it doesn’t.